A 57-Year-Old Woman With Ovarian Cancer - Episode 5

Toxicities With PARP Inhibitors for Ovarian Cancer

Lyndsay Willmott, MD, explains the tolerability of PARP inhibitors for ovarian cancer and how to discuss dose reductions with patients.

Lyndsay Willmott, MD: PARP inhibitors as a class share a number of toxicities. The most common of which are typically fatigue, GI [gastrointestinal] toxicities with nausea and vomiting, and then impact on bone marrow function, including anemia and thrombocytopenia. Though these toxicities are common and the majority of patients who are put on PARP inhibitor maintenance will experience toxicity, the good news is that we have ways to mitigate these toxicities to allow patients to stay on the therapy. When you look at the trials, most patients were able to stay on the PARP inhibitor. Not many patients had to come off because of toxicity. But many patients required a dose interruption or reduction.

When I talk to my patients about these toxicities, I describe that there are some things we can do to try to prevent them. Starting first with nausea and vomiting, it’s very important for patients to stay very well hydrated. That can certainly contribute to nausea and vomiting. I also make sure my patients have an antiemetic that’s filled and ready to go. Most of them are going to have those medications because they were just on chemotherapy. If they’re experiencing any nausea with their PARP inhibitor, then I recommend they prophylactically take an antiemetic before their PARP inhibitor. I also recommend trying to eat or having small frequent meals, which can also help a lot with nausea.

Certainly, some patients, despite these mitigation strategies, may experience very severe nausea and vomiting, in which case you can pause the PARP inhibitor, give them a dose break, and then if their symptoms have improved, you can subsequently perform a dose reduction. Typically with these preventive strategies, dose interruptions, and dose reductions, most patients can stay on rucaparib despite experiencing nausea.

In terms of fatigue, this also is a challenging adverse effect to manage because fatigue can impact a patient’s desire to stay on a maintenance strategy. They’ve just come off their chemotherapy, they’re looking forward to getting back into the swing of their life, and if they’re feeling fatigue, that could be a very frustrating symptom. Similarly, we can utilize the same type of strategy with encouraging patients to make sure they’re being active. Sometimes during chemotherapy, patients may not be able to get out and exercise as much, or they may learn dysfunctional sleeping patterns where they’re not using good sleep hygiene. I typically recommend to my patients that they assign themselves a bedtime, and that if they nap during the day, they’re limiting the length of their naps. Also, [I recommend] getting up and being physically active, like trying to go for a walk or do some sort of other physical activity. This usually helps them sleep better at night, which may significantly improve fatigue.

It’s also important to evaluate for other potential causes of fatigue. For example, thyroid dysfunction, and certainly likely underdiagnosed depression. In a patient who’s been diagnosed with a recurrent ovarian cancer, depression is something we need to consider and can also contribute to fatigue. We can utilize a similar strategy for what we use for nausea management, which is a dose interruption and a dose reduction if patients are experiencing severe fatigue. With these types of strategies, though fatigue can be an issue, in general, patients can still get out, enjoy their lives, and have degrees of fatigue that are acceptable to them.

When we think about bone marrow toxicity, for example cytopenias, this is an important thing to consider with rucaparib maintenance. The recommendation is to check monthly CBC [complete blood count] to monitor for any impact to bone marrow function and cytopenias, and also to allow our patients to recover from the cytopenias related to their cytotoxic chemotherapy before we initiate their PARP inhibitor maintenance. If patients are still showing evidence of anemia or thrombocytopenia after we’ve completed their cytotoxic chemotherapy, you need to give them some time to recover before you start the PARP inhibitor. Then you should monitor their CBC monthly. In general, we could use the same type of dose-interruption and dose-reduction strategy. But in a patient who has a significant anemia or thrombocytopenia and you’ve interrupted their dose, you must monitor their CBC weekly. If their CBC hasn’t improved by a month after this interruption has started, then you need to consider whether additional evaluation needs to be performed. Typically, that would be a bone marrow assessment with a bone marrow biopsy to rule out any evidence of MDS [myelodysplastic syndrome] or AML [acute myeloid leukemia].

The good news is that, even though we’re concerned about how frequent we would evaluate or identify patients who have AML or MDS who are on PARP inhibitors—there was some concern that those numbers would be significantly increased—when we look across trials, thankfully, the numbers of patients who have AML or MDS is quite low. But it’s very important that you evaluate for those conditions in patients who have persisting cytopenias because, No. 1, you wouldn’t want to miss that condition, and No. 2, MDS and AML are both absolute contraindications to resumption of PARP inhibition therapy.

When you talk to patients about reducing dose, they become reluctant or anxious because they’re worried that a reduction in dose may mean a reduction in efficacy or effectiveness. But the truth is, when you look across the clinical trials, there were significant numbers of patients who required dose reductions. The trial outcome data include those patients. We’re seeing that despite a dose reduction, we still have a maintenance of effective therapy. The way I explain this to my patients is that we’re trying to find the dose of the medication that works best for her and that she can tolerate. Because our goal is to keep patients on this therapy for hopefully a very long time. We don’t want to push them through toxicities that are unmanageable and require them to come off the treatment. Appropriate modifications or interruptions allow patients to stay on these drugs with appropriate adverse effects.

The clinical trials also assessed quality-of-life data, because they’re also important. Patients don’t want to exchange their cytotoxic chemotherapy for a maintenance drug that causes them to have a significant reduction in their quality of life. We look at quality-of-life data from these PARP inhibitor maintenance trials, including ARIEL3. We see that there isn’t a significant reduction in quality of life between those patients who are randomized to the active treatment arm vs placebo. That’s also reassuring to patients, understanding that though they may have adverse effects, we can manage them, they can live their life, they’re on a pill, they’re not tied to a new infusion center, and their quality of life can be maintained.

Case Overview: A 57-Year-Old Woman With Ovarian Cancer

Initial Presentation

A 57-year-old woman presented with progressive abdominal discomfort and bloating, early satiety, new-onset constipation, and unintentional weight loss

PMH: postmenopausal; hypertension—medially controlled; osteoarthritis

PE: right lower quadrant tenderness on palpation

ECOG PS 1

Clinical work-up

Pelvic exam with ultrasound showed a ~4.5-cm right ovarian mass

Chest/abdomen/pelvis CT with contrast revealed a right adnexal mass with lymph node involvement and ascites

Paracentesis (1200cc) cytology confirmed high-grade serous epithelial ovarian cancer

Germline molecular testing: BRCA1/2wt

Somatic testing: BRCA1/2 negative; HRD positive

CA-125, 360 U/mL

Diagnosis: Stage III, high-grade serous epithelial ovarian cancer

Treatment

Patient underwent TAH/BSO, lymph node dissection, with optimal debulking; R0

Carboplatin/docetaxel q3 weeks for 6 cycles; CA-125 normalized; CR

Bevacizumab maintenance

At 2 years post chemotherapy, patient experienced abdominal bloating and pain, nausea and vomiting and progressive fatigue; CA-125 increased; imaging revealed progressive retroperitoneal adenopathy suggestive of recurrent disease; not deemed a candidate for secondary surgery

Rechallenged with carboplatin/docetaxel q3 weeks for 6 cycles; PR; predominantly enlarged lymph nodes

Rucaparib single-agent maintenance 600 mg bid

Patient developed clinically significant thrombocytopenia; dose reduced to 500 mg and patient remained on treatment until disease progression

Transcript edited for clarity.